MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number RF*GA38153A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implant date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and product release decision control sheet of the product code/lot# combination was conducted with no findings.Please see mdr 2243441-2019-00061 for the importer report.
 
Event or Problem Description
The user facility reported that the doctor was doing a percutaneous nephrolithotomy for a very extensive cast stone in the right kidney, there was a great deal of difficulty in getting guidewire access past the stones into the ureter (case previously failed), he had access with an 18ga x 15cm cook trocar needle and eventually attempted to cross using a gr3806 glidewire.He was unable to get the wire through the calyx to the ureter, contrast was injected to help with navigation, upon removing the wire it was noticed that the polyurethane jacket was sheared off leaving just the nitinol core wire for about the distal 5cm.He attempted access with another gr3806 wire and this time was able to get down the ureter; however, was unable to pass a 4fr kumpe catheter or dilator to be able to insert the scope to retrieve the jacket fragment and perform the lithotomy.The case was eventually aborted with the approximately 5cm portion of the jacket still in the patient.The doctor agreed that it was very likely the jacket of the wire was sheared off against the blunt metal cannula of the cook trocar needle due to perhaps becoming entrapped against a stone or possibly sticky from the contrast.The condition of the patient was unchanged from the start of the procedure and there has been no complication due to the material being left behind as of now.Additional information was received on 26jul2019.The patient's condition was unchanged; however, still needs the stones removed from her kidney and condition is no worse from the wire fragment.Additional information was received on 31july2019.The surgeon noticed that the protective sheath (coating) was missing for the last 2" of the wire.The doctor unsuccessfully tried to remove the piece.An x-ray was obtained to confirm the piece had broken off inside the patient.
 
Additional Manufacturer Narrative
The actual sample was received for evaluation.Visual inspection revealed that on 0mm - approximately 53mm from the distal end of the shaft, the urethane outer layer had been sheared off with the exposure of the core wire which had been deformed into a u-letter like curved shape.Magnifying and electron microscopic inspections of the urethane outer layer-sheared section obtained the findings as follows: the end of the sheared urethane had the shape implying that the urethane outer layer had been ripped off; the shear cross-section of the urethane outer layer was in the smooth state; some abrasions had been generated on the section adjacent to the sheared end.Further magnifying inspection found that some abrasions had been generated at approx.65mm and 80mm from the distal end of the shaft.The shape of the distal end of the core wire was confirmed to be comparable to that of the current product sample.The total length of the core wire (exposed section plus the urethane coated section) was found to be approximately 1500mm, which is equivalent to the length of the core wire of the current product sample.From this, it is most unlikely that there is some missing fragment of the core wire.The outer diameter of the shaft was measured on the intact segment and confirmed to meet manufacturer specifications.Reproductive testing was performed and when the guidewire was withdrawn with the application of torque force; the urethane outer layer was sheared off the core wire with the exposure of the core wire deformed into a u-letter like curved shape.The sheared cross-section of the urethane outer layer was in the smooth state and the end of the sheared urethane had the shape implying that the urethane outer layer had been ripped off.The state of damage like that observed on the actual sample was duplicated.When the guidewire was withdrawn without the application of torque force; the urethane outer layer was sheared off only half-circumferentially.The state of damage was found to differ from that observed on the actual sample.Ifu states: do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needles is recommended when using this wire for initial placement.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It is likely that actual sample may have been withdrawn from the metal cannula used in combination with the actual sample in the state of the urethane outer layer of the actual sample having contact with the cannula with the application of torque force.As a cause of the generation of the abrasions on the surface of the urethane outer layer on the section adjacent to the shear end and at approximately 65mm and 80mm from the distal end of the shaft, it is likely that the actual sample came into contact with a hard object, such as a calculus.However, the exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key8855834
Report Number9681834-2019-00140
Device Sequence Number19308755
Product Code DQX
UDI-Device Identifier04987350773357
UDI-Public04987350773357
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberRF*GA38153A
Device Catalogue NumberGR3806
Device Lot Number190219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2019
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer08/07/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date09/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
18GA X 15CM COOK TROCAR NEEDLE; FR KUMPE CATHETER AND DILATOR; GR3806 WIRE; 18GA X 15CM COOK TROCAR NEEDLE; FR KUMPE CATHETER AND DILATOR; GR3806 WIRE
Outcome Attributed to Adverse Event Other;